Dangers of polydrug abuse
Substance abuse carries with it a number of health risks, both on a physical and psychological level. Yet when one ingests more than one controlled substance at the same time, there is consequently an even greater risk to their well being. This can include a heightened potential for an overdose, as the combinations of certain mind altering substances may cause less predictable responses. While it is true that certain factors, such as one’s age and overall health will play a role, polydrug use is like gambling with one’s life in which one is raising the stakes.
One combination that may bring about a unique set of health complications is alcohol and cocaine. When both mix together in the body, a new chemical is created. This is known as cocaethylene, which has similar properties to cocaine itself. Cocaethylene attacks one’s immune system and liver, as well as increases instance of seizures. The odds of death are exponentially increased over using cocaine by itself. This presents imminent dangers to the cardiovascular system.
Ecstasy and alcohol combined also further warp individual health complications. For instance, both drugs have the effect of dehydration on the body. This in turn, can lead to heatstroke if one is physically active during use. The user may also have impaired reasoning and may suffer kidney or liver damage, which could present as vomiting. If alcohol is combined with methamphetamine, then it presents the illusion that one may not be as drunk as he or she really is, due to the stimulating effects. Loss of inhibitions, spiraling negative emotions and severe organ damage may also occur.
If one chooses to drink and use benzodiazepines — the basic compound in antianxiety prescriptions — a number of other grave side effects are possible. Symptoms such as memory loss, extreme agitation, confusion and belligerence. If the abuser slips into unconsciousness, they are at risk going into a coma and possibly dying.
Cocaine and opiates have been described as an atom bomb to a body’s internal systems. The two in combination — commonly referred to as speedball or powerballing — lead to greatly increased damages to the cardiovascular system. One may mistake how many opiates he or she has actually taken, as the stimulants’ effects may be misleading. Cardiovascular dangers are also present when one mixes cocaine and ecstasy and organ damage is also elevated. Opiates in combination with benzodiazepines may cause a person to die in their sleep. Older users may metabolize benzodiazepines more slowly and may be more likely to overdose as a result. Consider several of the many hollywood stars whose deaths are attributed to speedball use:
- John Belushi
- Chris Farley who died of cocaine and morphine sulfate overdose.
- Philip Seymour Hoffman who died of cocaine, heroin, benzodiazepines, and amphetamines overdose
- Chris Kelly
- River Phoenix
Those who are dealing with a polydrug habit will need to detox when they are in recovery. This process may be a bit more complicated if there is more than one substance involved. In treatment, a patient will be able to detox safely and also focus on their recovery. This can involve the patient more clearly examining his or her reasoning for why they are abusing drugs and taking the risks involved in mixing them. One common dilemma these clients face is that a number of treatment programs tend to focus on only one specific type of addiction. Such people will often be able to share their recovery stories and gain support in Narcotics Anonymous.
If you or your loved one is struggling with substance abuse, Sovereign Health can help. We provide safe detox and thorough treatment so they can lead a sober lifestyle. If you would like to get more information on Sovereign Health Group’s recovery programs, please call our 24-hour helpline at 888-530-4614.
Contributed by Sovereign Health Writer, Ryan McMaster